High Wind, Winnebago
- When
- July 24, 8:10 PM CST
- Where
- Winnebago forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.336, -89.161 (the zone’s center; the record gives no point)
Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of July 24th. Behind the thunderstorms, strong winds blew across parts of far northwest Illinois which were associated with a wake low.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the evening hours of July 24th. Behind the thunderstorms, strong winds blew across parts of far northwest Illinois which were associated with a wake low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 5:49 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 649 PM CDT FRI JUL 24 2009 .DISCUSSION... 320 PM CDT MAIN FORECAST ISSUE CONTINUES TO CENTER ON CONVECTIVE POTENTIAL THROUGH EARLY SATURDAY MORNING. MAIN AREA OF THUNDERSTORMS THIS AFTERNOON HAS BEEN FROM SOUTHEAST MINNESOTA INTO EASTERN IOWA ON WESTERN FRINGE OF LARGER PRECIPITATION AREA THAT HAS SLOWLY BEEN DROPPING SOUTHWARD THROUGH THE AFTERNOON. THIS ACTIVITY HAS BEEN AIDED BY A WESTERLY LOW LEVEL JET FEEDING INTO THIS AREA WITH AN AXIS OF MODERATE INSTABILITY AND 100 HPA MLCAPES ON THE ORDER OF 1500-2500 J/KG ACROSS EASTERN IOWA...TAPERING TO 500-1000 J/KG ACROSS NORTH CENTRAL ILLINOIS. STRONGEST CELL ACROSS EASTERN IOWA CONTINUES TO DROP MORE SOUTH SOUTHEAST AND BASED ON INSTABILITY AXIS AND THICKNESS FIELDS EXPECTING THIS ACTIVITY TO CONTINUE TO TRACK SOUTH SOUTHEAST AND LIKELY REMAIN TO THE WEST OF WFO LOT FORECAST AREA. A LARGER AREA OF RAIN ALONG WITH SOME EMBEDDED THUNDER WILL EVENTUALLY DROP INTO FAR NORTHERN ILLINOIS LATE THIS AFTERNOON/EARLY THIS EVENING BUT MAY TEND TO DISSIPATE AS IT TRACKS SOUTHWARD DUE TO MORE LIMITED INSTABILITY. IN ADDITION...WESTERLY LOW/MID LEVEL WARM ADVECTION DURING THE MID/LATE AFTERNOON MAY TEND TO SUPPRESS SFC BASED ACTIVITY PER SHORT TERM RUC FORECAST SOUNDINGS. AN AREA OF INCREASING INTEREST FOR THUNDER POTENTIAL WILL LIKELY FOCUS BACK TO THE NORTHWEST ALONG AN APPROACHING COLD FRONT. CU FIELD HAS BECOME MORE IMPRESSIVE ALONG AND JUST AHEAD OF THIS FRONT FROM NORTH CENTRAL IOWA INTO NORTHWEST WISCONSIN THIS AFTERNOON WHERE SFC DEW PTS ARE POOLING INTO THE UPPER 60S AND LOWER 70S. EXPECTING THUNDERSTORMS TO DEVELOP RAPIDLY ALONG THIS COLD FRONT LATE THIS AFTERNOON AS UPPER LEVEL FORCING INCREASES WITH UPPER JET STREAK/SHORT WAVE DIGGING THROUGH THE BACK SIDE OF A BROADER UPPER LEVEL LOW CENTERED ACROSS SOUTHWEST ONTARIO. CURRENT EXPECTATION IS THAT GREATEST LIKELIHOOD OF THUNDERSTORMS WILL SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS LATER THIS EVENING INTO THE OVERNIGHT AS THE COLD FRONT APPROACHES AND MOISTURE POOLING/INSTABILITY INCREASE. GREATEST CONCERN WILL BE POTENTIAL FOR SOME DAMAGING WIND GUSTS GIVEN STRENGTHENING BACKGROUND MID LEVEL WIND FIELD AND WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL IN THE HWO ALONG WITH THE POTENTIAL OF SOME LOCALIZED HEAVY DOWNPOURS. STORMS WILL BE AFFECTING AREA IN NON-FAVORED DIURNAL TIME...BUT FAIRLY IMPRESSIVE DEEP LAYER SHEAR SHOULD MAINTAIN AT LEAST SOME LOW END SEVERE THREAT. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY LINGER INTO SATURDAY MORNING WITH COLD FRONT EXITING EASTERN PORTIONS OF THE FORECAST AREA. DRIER LOW/MID LEVEL AIR WILL PUNCH INTO THE AREA EARLY SATURDAY BEHIND THIS SYSTEM. FORECAST SOUNDINGS SUGGEST MID LEVEL COOLING/MOISTENING AGAIN SATURDAY AFTERNOON ESPECIALLY ACROSS NORTHERN PORTIONS OF CWA AS UPPER LOW CENTER CURRENTLY ACROSS WESTERN ONTARIO DROPS INTO THE WESTERN GREAT LAKES...AND SEVERAL DISTURBANCES ROTATE THROUGH THE BASE OF THIS TROUGH. NOT MANY CHANGES WERE MADE TO THE WEATHER GRIDS FOR TOMORROW WITH EXCEPTION OF INDICATING PERHAPS MORE OF A NORTH/SOUTH GRADIENT TO POPS WITH HIGHEST CHANCE POPS FOR SHOWERS ACROSS THE NORTH. FOR THE FORECAST HIGHS TOMORROW...UTILIZED MIXING DOWN NAM/WRF 850 HPA THERMAL PROGS WITH FAIRLY DEEP MIXING/LOW LEVEL CAA TOMORROW. EVEN WITH THE COLD ADVECTION SHOULD SEE HIGH TEMPS FROM UPPER 70S NORTH TO THE LOWER 80S SOUTH. UPPER LOW WILL LIFT OFF TO THE NORTHEAST SUNDAY BUT FORECAST AREA REMAINS IN PESKY NORTHWEST FLOW AND SUSCEPTIBLE TO A FEW ADDITIONAL MINOR DISTURBANCES. INSTABILITY SHOULD BE SOMEWHAT LIMITED WITH DRIER LOW LEVELS...BUT INHERITED 20 POPS STILL SEEM A REASONABLE COURSE AT THIS TIME AND HIGHLY DRIVEN BY PEAK DAYTIME HEATING. A BRIEF PERIOD OF UPPER LEVEL HEIGHT RISES EXPECTED FOR MONDAY IN ADVANCE OF A STRONGER VORT DROPPING DOWN WESTERN CANADIAN RIDGE. SHOULD SEE SOME WARMER TEMPERATURES AHEAD OF THIS WAVE FOR MONDAY AND DID BUMP TEMPS UP A FEW DEGREES FOR MONDAY INTO THE MID 80S. NEXT CHANCE OF THUNDER WILL BE MONDAY NIGHT INTO TUESDAY AS THIS SYSTEM APPROACHES THE WESTERN GREAT LAKES AND MADE VERY FEW CHANGES TO THE CHANCE POPS FOR TSRA FOR THIS PERIOD. FORECAST CONFIDENCE IS FAIRLY LOW THURS/FRI WITH MAINTENANCE OF WESTERN LONGWAVE RIDGE AND DIFFICULTY IN TIMING ADDITIONAL DISTURBANCES IN NORTHWEST UPPER FLOW...SO VERY FEW CHANGES MADE. MARSILI && .AVIATION... 00Z TAFS...MAIN CONCERNS THIS PERIOD ARE CONVECTIVE/PRECIP TRENDS THRU SATURDAY MORNING AND AGAIN SATURDAY AFTERNOON...ALONG WITH WIND SPEED/DIRECTION. LARGE COMPLEX OF SVR STORMS FROM NORTHEAST IA/SOUTHWEST WI INTO NORTHWEST IL...SLOWLY MOVING SOUTHEAST. EXPECT THE STRONGEST OF THIS ACTIVITY TO REMAIN WEST OF CHICAGO AREA TERMINALS AS IT MOVES MORE SOUTHERLY FOLLOWING BETTER AXIS OF INSTABILITY. WHILE RFD WILL LIKELY HAVE SOME EMBEDDED THUNDER FOR A FEW HRS... STRONGEST STORMS SHOULD REMAIN SOUTHWEST OF RFD. LIGHT SHOWERS/ SPRINKLES EXTEND FURTHER EAST ALONG THE WI/IL STATE LINE AND THIS MAY BE HEAVY ENOUGH TO WET THE GROUND FROM DPA TO ORD. THOUGH THIS ACTIVITY CONTINUES TO DISSIPATE AS IT FALLS THRU DRIER AIR. SHOULD BE A BREAK IN THE PRECIP LATE THIS EVENING THEN THE MAIN COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION OVERNIGHT AND EXPECT NEW THUNDERSTORM DEVELOPMENT...PERHAPS RIGHT OVER THE TERMINALS...SO HAVE MAINTAINED TEMPO THUNDER DURING THIS TIME. PERHAPS A FEW LINGERING SHOWERS AFTER SUNRISE THEN DRY THRU EARLY SATURDAY AFTERNOON. ISOLATED SHOWERS/TS POSSIBLE SATURDAY AFTERNOON BUT EXPECTED COVERAGE TOO LOW FOR MENTION FROM THIS DISTANCE. SOUTHWEST WINDS HAVE FINALLY BEGUN TO GUST LATE THIS AFTERNOON WITH ORD/MDW NEAR 20KTS. SUSPECT THIS WILL BE SHORT LIVED BUT GUSTS STILL POSSIBLE FOR ANOTHER HR OR TWO. WINDS TURN MORE WESTERLY OVERNIGHT THEN WEST/NORTHWEST BEHIND THE FRONT SATURDAY MORNING. WEST/NORTHWEST WINDS INCREASE THRU THE DAY WITH GUSTS 20KTS...MAYBE HIGHER...POSSIBLE BY MID/LATE SATURDAY AFTERNOON... WHICH WILL QUICKLY DIMINISH WITH SUNSET SATURDAY EVENING. CMS && .MARINE... 108 PM CDT LOW PRESSURE OVER WESTERN ONTARIO WILL DEEPEN AS IT MOVES SOUTHEASTWARD ACROSS THE UPPER GREAT LAKES TONIGHT. A COLD FRONT ASSOCIATED WITH THIS LOW WILL PASS LAKE MICHIGAN LATE TONIGHT...CLEARING THE SOUTH END OF THE LAKE BY EARLY SATURDAY MORNING. THIS LOW WILL THEN SLOWLY MOVE TO EASTERN ONTARIO OVER THE WEEKEND...BEFORE MERGING WITH ANOTHER AREA OF LOW PRESSURE EXPECTED TO FORM OVER WESTERN ONTARIO ON MONDAY. THIS DEVELOPING LOW IS EXPECTED TO BRING ANOTHER COLD FRONT ACROSS THE LAKE EARLY TUESDAY. MERZLOCK && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
520 PM CDT FRI JUL 24 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
520 PM CDT FRI JUL 24 2009 /620 PM EDT FRI JUL 24 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...A FEW MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 60 MPH.
HAIL TO THE SIZE OF QUARTERS.
ISOLATED TORNADO.
LOCALLY HEAVY RAINFALL.
AREAS AFFECTED AND TIMING:
SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL AFFECT FAR
NORTHERN ILLINOIS GENERALLY NORTH OF MENDOTA TO CHICAGO LINE THIS
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH
CENTRAL ILLINOIS THIS EVENING. THE MAIN THREAT WITH THESE STORMS
ACROSS NORTH CENTRAL ILLINOIS THIS EVENING WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL
ILLINOIS TOWARD MIDNIGHT...AND WILL SPREAD EASTWARD INTO
NORTHWEST INDIANA DURING THE OVERNIGHT HOURS. A FEW OF THE
STORMS OVERNIGHT MAY BE SEVERE ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA WITH A POTENTIAL FOR MAINLY DAMAGING WIND
GUSTS.
DISCUSSION:
SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL AFFECT NORTH
CENTRAL AND NORTHEAST ILLINOIS TONIGHT. SCATTERED THUNDERSTORMS
WILL AFFECT NORTH CENTRAL ILLINOIS THIS EVENING. THE CHANCES OF
THUNDERSTORMS WILL INCREASE AGAIN LATE TONIGHT AS A COLD FRONT
APPROACHES THE AREA. INSTABILITY WILL INCREASE JUST IN ADVANCE
OF THE COLD FRONT AND WIND SHEAR WILL ALSO INCREASE DUE TO AN
APPROACHING UPPER LEVEL JET STREAK. THE COMBINATION OF THE
FRONT...WIND SHEAR...AND INSTABILITY WILL PRODUCE A THREAT OF
SEVERE WEATHER WITH HAIL AND DAMAGING WIND GUSTS BEING THE MAIN
THREATS. THE COLD FRONT IS EXPECTED TO REACH NORTH CENTRAL
ILLINOIS AFTER MIDNIGHT...AND THEN INTO NORTHWEST INDIANA
SHORTLY AFTER SUNRISE SATURDAY MORNING. THE THREAT OF
PRECIPITATION WILL DIMINISH SATURDAY MORNING AS THE COLD FRONT
PASSES THROUGH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS AN INCREASED RISK OF RIP CURRENTS ACROSS THE ILLINOIS
AND INDIANA NEARSHORE WATERS SATURDAY AND SATURDAY NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING...AND
THEN ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY
AFTERNOON.
THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS MONDAY THROUGH
WEDNESDAY...AND THEN AGAIN FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-252230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
520 PM CDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY TONIGHT...WITH SOME OF THE STORMS
POSSIBLY PRODUCING WINDS IN EXCESS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WINDS FOR SMALL CRAFT ARE EXPECTED SATURDAY INTO
SATURDAY NIGHT FOR THE INDIANA AND ILLINOIS NEARSHROE WATERS.
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS SATURDAY AND SUNDAY.
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT...AND THEN AGAIN FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
520 PM CDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE LIKELY TONIGHT...WITH SOME OF THE STORMS
POSSIBLY PRODUCING WINDS IN EXCESS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS SATURDAY AND SUNDAY.
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT...AND AGAIN ON FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MARSILIThe Milwaukee radar (KMKX), 86 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
5 thunderstorm wind, 4 lightning, 2 flood, 1 high wind. Local standard time, as filed.
A lightning strike at or near the Grundy County Administration Center damaged portions of the 911 system equipment, Emergency Operations Center equipment and the administration center computer systems.
Several large trees were blown down.
Damage was reported to a barn and to crops five miles south of Streator.
A swath of corn was blown down in a field. Lawn furniture and a gas grill were flung around near a house.
A tree was blown down at Route 23 and Park Street.
Lightning struck a four unit condominium near Buell and Midland Avenues and started a fire in the attic.
Lightning struck a three story apartment building on West Palmer causing a fire in one apartment. The lightning also caused bricks to explode off the building and onto the street below, damaging at least two cars.
Street flooding was reported in Coal City.
Lightning struck a home on Kensington Lane in Monee which started a fire.
Minor flooding was reported along Route 52.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186195, 186332, 186185, 186188, 186333, 186187, 186186, 186352, 186354, 186189, 186355, 186190.